Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Detroit, MI

April 20, 2003Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 20, 2003, 5:07 PM EDT for Oakland County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 5:07 PM EDT (21:07 UTC)
Expired
Apr 20, 2003, 5:45 PM EDT
In force
38 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Oakland County, MI

The radar

The Detroit radar (KDTX), 6 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 202107
SVRDTX
MIC125-202145-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
507 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 545 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF MILFORD...OR 9 MILES SOUTHEAST
  OF HOWELL...MOVING NORTHEAST AT 55 MPH. THIS SEVERE THUNDERSTORM
  HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH HAIL UP TO ONE
  INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHLAND AT 520 PM EDT
  WHITE LAKE...ORCHARD LAKE AT 525 PM EDT
  CLARKSTON...DAVISBURG...WATERFORD AT 530 PM EDT

LAT...LON 4274 8368 4247 8363 4253 8325 4284 8342

$$

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 20, 3:10 PM EDT, 1 hour 57 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
308 PM EDT SUN APR 29 2003

MODELS THROUGH THE SHORT TERM ARE IN REASONABLE AGREEMENT...AND
QUITE WELL IN AGREEMENT WITH EARLIER FORECAST PACKAGE...SO WILL
CONCUR AND NOT CHANGE EXISTING FORECAST MUCH AT ALL. AT 500
MB...INITIAL LOBE TO SWING THROUGH THIS EVENING...WITH MAIN TROUGH
THEN PASSING THROUGH MONDAY AND MONDAY EVENING...WITH MORE VORTICITY
MAXIMA...THEN FINALLY NUDGED TO THE EAST. AT THE SURFACE...FIRST
FRONT/TROUGH MOVING THROUGH THIS EVENING WITH SLIGHT VEERING OF
WINDS...THEN MAIN FRONT LATE MONDAY USHERING IN MUCH CHILLIER AIR
MASS...WITH CYCLONIC CURVATURE LINGERING INTO TUESDAY BEFORE RIDGE
FINALLY BUILDS IN. THUNDERSTORM POTENTIAL SHOULD END WITH PASSAGE OF
THIS EVENING TROUGH...MORE SEVERE CERTAINLY NOT OUT OF THE QUESTION
GIVEN PAST HALF HOUR PENNY HAIL AT DTX AND EXPLOSIVE ISOLATED
DEVELOPMENT ONGOING PLUS FAIRLY RAPID DESTABILIZATION OCCURRING OVER
IN.

850 TO 500 MB DRY SLOT SHOWN BY MODELS PUNCHING IN THIS
EVENING...WITH MORE WRAPAROUND MOISTURE SWINGING IN MONDAY AFTERNOON
AND PIVOTING ON OUT TUESDAY MORNING...WITH LOW MOISTURE SEEN QUITE
PLENTIFUL UNTIL THEN TO SUPPORT LOWER CLOUDS.

PRECIPITATION TYPE...WILL MENTION POSSIBILITY OF SNOW MIX LATE
MONDAY NIGHT INTO TUESDAY MORNING...SUPPORTED BY ETA MODEL SOUNDINGS
THOUGH DEPTH OF MOISTURE ONLY TO NEAR MINUS 10C MAKES ICE
NUCLEATION FAIR AT BEST...ALSO SUPPORTED BY ESPECIALLY ETA 1000 TO
850 MB THICKNESSES BELOW 1300 METERS.

OMEGA LIFT MODEST IN LOW TO MID LEVELS LINGERING INTO THIS
EVENING...THEN SLIGHT AT TIMES UNTIL GENUINE SUBSIDENCE SETTLES IN
TUESDAY. OTHERWISE AS FOR DYNAMICS...850 TO 500 MB QVECTOR
CONVERGENCE SLIGHT TONIGHT...AND OCCASIONALLY THEREAFTER THROUGH
MONDAY NIGHT. SURFACE CONVERGENCE SLIGHT THIS EVENING...MODEST AGAIN
MONDAY AFTERNOON AND NIGHT. ALSO A BIT OF 250 MB/850 MB
DIVERGENCE/CONVERGENCE COUPLING TONIGHT. 850 TO 500 MB
FRONTOGENETICAL FORCING ALSO PROVIDING A MODEST BOOST TO RAIN
CHANCES THIS EVENING AND AGAIN SOMEWHAT ON MONDAY.

LATER PERIODS...
RATHER GOOD AGREEMENT OVERALL AMONG MODELS UNTIL LATE WEEK. AT 500
MB...EASTERN TROUGH CLOSES OFF AGAIN AND PERSISTS IN NORTHEASTERN
USA/EASTERN CANADA INTO THE WEEKEND...AS A LOW COMING EAST OUT OF
CENTRAL PLAINS WEAKENS. 500 MB RIDGING OVERHEAD BY SUNDAY AS PER
GFS. MODELS GENERALLY SHOW SURFACE RIDGE PREVAILING. MAIN QUESTION
IS HOW FAR NORTH AND ITS EXTENT OF INFLUENCE OF SURFACE WAVE
ASSOCIATED WITH UPPER LOW MOVING OUT OF THE CENTRAL PLAINS. GFS
TENDING TO BE CONSIDERABLY FARTHER SOUTH WITH THIS LOW THAN OTHER
MODELS...ESPECIALLY COMPARED TO ETAXX WHICH BRINGS LOW JUST SOUTH OF
GREAT LAKES FRIDAY NIGHT AND SATURDAY...SOME MODEL TIMING
DIFFERENCES AS WELL. GIVEN MODEL UNCERTAINTY...WILL MENTION CHANCE
OF SHOWERS FRIDAY...OTHERWISE DRY FOR THE WEDNESDAY THROUGH SUNDAY
PERIOD...GOING CLOSE TO GFS MOS TEMPERATURES.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

DWD
Hazardous weather outlook, Apr 20, 4:09 PM EDT, 58 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-210900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
409 PM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 140 IS IN EFFECT UNTIL 8 PM FOR ALL
OF SOUTHEAST LOWER MICHIGAN.  STAY TUNED FOR LATER STATEMENTS AND
POSSIBLE WARNINGS ISSUED BY THE DETROIT/PONTIAC NATIONAL WEATHER
SERVICE.

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON
AND EVENING AS TEMPERATURES RISE AND THE APPROACH OF THE COLD FRONT.
THE STORMS WILL MOVE EAST INTO CANADA THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A PERIOD OF BELOW NORMAL TEMPERATURES THROUGH MID WEEK...
THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS WARMER AIR
STARTS A RETURN TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BGM

In the hours before

Local storm report, Apr 20, 3:57 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0323 PM    FARMINGTON                MI   .75 INCH HAIL
04/20/03   OAKLAND

0330 PM    SOUTHFIELD                MI   .88 INCH HAIL
04/20/03   OAKLAND

0340 PM    UTICA                     MI   .75 INCH HAIL
04/20/03   MACOMB

0352 PM    ARMADA                    MI   WIND DAMAGE
04/20/03   MACOMB                         6 INCH LIMBS DOWNED
Local storm report, Apr 20, 4:29 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
429 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    WHITE LAKE                MI   .75 INCH HAIL
04/20/03   OAKLAND
Local storm report, Apr 20, 4:30 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT TIME
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 PM EDT SUN APR 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    WHITE LAKE                MI   .75 INCH HAIL
04/20/03   OAKLAND

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:48 PM EDTSevere Thunderstorm WarningDTXOakland27 min
Apr 20, 2:52 PM EDTSevere Thunderstorm WarningDTXWashtenaw23 min
Apr 20, 3:05 PM EDTSevere Thunderstorm WarningDTXWayne40 min
Apr 20, 3:18 PM EDTSevere Thunderstorm WarningDTXOakland42 min
Apr 20, 3:35 PM EDTSevere Thunderstorm WarningDTXMacomb40 min
Apr 20, 3:47 PM EDTSpecial Marine WarningDTX73 min
Apr 20, 3:47 PM EDTSpecial Marine WarningDTX73 min
Apr 20, 3:54 PM EDTSevere Thunderstorm WarningDTXSaint Clair51 min
Apr 20, 4:37 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw53 min
Apr 20, 5:16 PM EDTSpecial Marine WarningDTX44 min
Apr 20, 5:35 PM EDTSevere Thunderstorm WarningDTXLapeer55 min
Apr 20, 5:43 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland, Wayne47 min
Apr 20, 5:52 PM EDTSpecial Marine WarningDTX38 min
Apr 20, 5:52 PM EDTSpecial Marine WarningDTX38 min
Apr 20, 5:57 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac48 min
Apr 20, 6:01 PM EDTSpecial Marine WarningDTX59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.